Nebraska, 2005

Damaging Wind in Nebraska, September 18, 2005

September 18, 2005 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 18, 2:00 PM CST, 7 hours 25 minutes earlier.

Area forecast discussion, Sep 18, 2:00 PM CST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT MON SEP 18 2005

.DISCUSSION...
TEMPERATURES WILL BE THE MAIN CONCERN THROUGH THE NEXT FEW DAYS...
BUT WILL NEED TO ADDRESS LOW PCPN CHANCES STARTING TUESDAY NIGHT
INTO WEDNESDAY. THERE IS SOME SEVERE WEATHER POTENTIAL FROM LATE
WEDNESDAY AFTERNOON INTO THE EVENING...ESPECIALLY OFF TO THE
NORTHEAST OF THE FORECAST AREA.

LOW CLOUDS CONTINUED TO DISSIPATE EARLY THIS AFTERNOON. SHORTWAVE
TROUGH PICKED UP VERY WELL BY THE MODELS...AND SHOWN IN THE WATER
VAPOR SATELLITE IMAGERY...WAS MOVING ACROSS THE AREA. SOME WEAK
RADAR RETURNS WERE SHOWING UP FROM MID CLOUD DECK. SOME SPRINKLES
ARE NOT OUT OF THE QUESTION THIS EVENING...SO DECIDED TO MENTION.
OTHERWISE...ATMOSPHERE SHOULD QUICKLY STABILIZE AFTER PASSAGE OF
SHORTWAVE TROUGH/VORT MAX. ADJUSTED LOWS UP SLIGHTLY...SINCE THE
AIRMASS ADVECTING IN IS NOT QUITE AS DRY AS EARLIER EXPECTED.
BECAUSE OF THIS...HAVE SOME CONCERN FOR FOG...AND WILL INCLUDE A
MENTION PATCHY FOG OVERNIGHT.

12Z MODELS ARE STILL IN DECENT AGREEMENT SHOWING 500 MB RIDGE OVER
SRN PLAINS TODAY WILL EXPAND NORTHWARD WITH WARMER TEMPERATURES FOR
TUESDAY AND WEDNESDAY. WILL MAINTAIN LOW POPS FROM LATE TUESDAY
NIGHT THROUGH WEDNESDAY WITH A FRONT IN THE AREA AND STRONG THETA E
ADVECTION AT 850 MB...EVEN THOUGH MODELS ARE CURRENTLY NOT SHOWING
ANY QPF. CAP STRENGTH REALLY INCREASES DURING THE DAY WEDNESDAY...
AS 700 MB TEMPERATURES RISE TO OVER 12 C ACCORDING TO BOTH THE 12Z
NAM AND GFS. CAPE INCREASES INTO THE 2000-3500 J/KG RANGE...BUT
CONVECTIVE INHIBITION REMAINS HIGH. IF THIS TREND CONTINUES IN
THE NEXT FEW MODEL RUNS...MIGHT REMOVE PCPN CHANCES FOR WEDNESDAY
AFTERNOON. INCREASED MAXES WEDNESDAY AFTERNOON JUST SLIGHTLY...
BUT SOME LOW CLOUDS MAY HINDER HEATING...SO DID NOT GO QUITE AS
HIGH AS THE WARMER NAM MOS GUIDANCE AT THIS TIME. HAVE SOME CONCERN
FOR SEVERE WEATHER SOMEWHERE IN THE CENTRAL OR NORTHERN PLAINS BY
WEDNESDAY EVENING...BUT RIGHT NOW THE BEST POTENTIAL IS TO THE
NORTHEAST OF OUR FORECAST AREA. HAVE TO MAINTAIN SOME LOW POPS INTO
SATURDAY. STRONG TROUGH SHOULD MOVE INTO THE WRN U.S. THURSDAY NIGHT
INTO FRIDAY...WITH A CLOSED LOW DROPPING SOUTHWARD FROM OREGON INTO
CALIFORNIA AND THEN TO NEVADA. REMNANTS OF RITA CURRENTLY EXPECTED
TO STAY TO OUR SOUTH AND EAST...BUT WILL NEED TO MONITOR FOR THE
WEEKEND. THE WEEKEND COULD BE ACTIVE WITH DIFFLUENT SOUTHWEST FLOW
ALOFT AND MORE BITS OF SHORTWAVE ENERGY EJECTING NEWD OUT OF
LONGWAVE TROUGH. RIGHT NOW...MAIN CHUNK SYSTEM TO MOVE ACROSS THE
CENTRAL U.S. TUESDAY OF NEXT WEEK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

MILLER
Hazardous weather outlook, Sep 18, 4:00 PM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT SUN SEP 18 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 PM CDT SUN SEP 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

A TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF EASTERN NEBRASKA AND
SOUTHWEST IOWA THROUGH 11 PM CDT. THUNDERSTORMS ARE EXPECTED TO
MOVE OVER THE AREA. LARGE HAIL AND OR DAMAGING WINDS SHOULD OCCUR
WITH THE STRONGEST STORMS. ISOLATED TORNADOES ARE POSSIBLE.

A STRONG SURFACE LOW PRESSURE CENTER OVER NORTH CENTRAL KANSAS
SHOULD MOVE TOWARD SOUTHWEST IOWA OVERNIGHT. THE PRIMARY TORNADO
THREAT IS EXPECTED TO BE NEAR AND NORTHEAST OF THIS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

A FEW THUNDERSTORMS COULD LINGER ACROSS THE SOUTHWEST CORNER OF
IOWA AND THE SOUTHEAST CORNER OF NEBRASKA MONDAY MORNING. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

THE NEXT CHANCE OF THUNDERSTORMS IS TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT AS A WARM FRONT PUSHES NORTH THROUGH THE REGION. BEYOND THEN...
THERE IS ANOTHER CHANCE OF THUNDERSTORMS FROM FRIDAY NIGHT THROUGH
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD RELAY ANY SEVERE WEATHER REPORTS THROUGH THE
EVENING HOURS.

MILLER

In the hours before

Local storm report, Sep 18, 7:31 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
831 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             2 SW MEADOW GROVE       42.01N 97.76W
09/18/2005  1.00 INCH        MADISON            NE   TRAINED SPOTTER

&&

JB
Local storm report, Sep 18, 7:45 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
845 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             NEWMAN GROVE            41.75N 97.78W
09/18/2005  0.75 INCH        MADISON            NE   LAW ENFORCEMENT

&&

JB
Local storm report, Sep 18, 8:03 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
903 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             5 NE NEWMAN GROVE       41.80N 97.71W
09/18/2005  1.75 INCH        MADISON            NE   PUBLIC

            STRIPPED THE LEAVES OFF THE TREES.

&&

JB
Local storm report, Sep 18, 8:06 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
906 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HAIL             3 E LINDSAY             41.70N 97.64W
09/18/2005  1.75 INCH        PLATTE             NE   LAW ENFORCEMENT

&&

JB
Local storm report, Sep 18, 8:17 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
917 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HAIL             10 N SCHUYLER           41.59N 97.06W
09/18/2005  2.75 INCH        COLFAX             NE   LAW ENFORCEMENT

&&

JB
Local storm report, Sep 18, 8:38 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
938 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     HAIL             CRESTON                 41.71N 97.36W
09/18/2005  1.00 INCH        PLATTE             NE   TRAINED SPOTTER

&&

JB

The radar

The Omaha radar (KOAX), 18 km away, was scanning. The volume nearest the first event began at 03:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
September 18, 9:25 PM CST
Where
Dodge County, Fremont
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.450, -96.500

An off-duty NWS employee estimated thunderstorm winds gusted to 60 mph. The winds knocked down several large branches in the area including one large part of a tree that fell down on a fence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479231.